The “main conjectures” of Iwasawa theory for imaginary quadratic fields. (English) Zbl 0737.11030

This paper proves one- and two-variable “main conjectures” over imaginary quadratic fields for both split and non-split primes, and obtains very precise information on the conjecture of Birch and Swinnerton-Dyer.
Let \(K\) be an imaginary quadratic field, let \(p\) be a prime number not dividing the number of roots of unity in the Hilbert class field \(H\) of \(K\), and let \({\mathfrak p}\) be a prime of \(K\) above \(p\) and \(K_{\mathfrak p}\) the corresponding completion. Fix an abelian extension \(K_ 0\) of \(K\) containing \(H\) and let \(\Delta=\text{Gal}(K_ 0/K)\). Let \(K_ \infty\) be an abelian extension of \(K\) containing \(K_ 0\) such that \(\text{Gal}(K_ \infty/K_ 0)\simeq\mathbb{Z}_ p\) or \(\mathbb{Z}^ 2_ p\). For each finite extension \(F\) of \(K\) inside \(K_ \infty\), let \(A(F)\) denote the \(p\)-part of the class group, \({\mathcal E}(F)\) the global units, \({\mathcal C}(F)\) the elliptic units, \(U(F)\) the local units of \(F\otimes_ KK_{\mathfrak p}\) congruent to 1 modulo the primes above \({\mathfrak p}\), \(\overline {\mathcal E}(F)\) the closure of \({\mathcal E}(F)\cap U(F)\) in \(U(F)\), and similarly for \(\overline {\mathcal C}(F)\). When \(F\) is an infinite extension of \(K\), define these groups to be the inverse limits of the corresponding groups for finite subextensions. Let \(X_ \infty\) be the Galois group of the maximal abelian \(p\)-extension of \(K_ \infty\) unramified outside the primes above \({\mathfrak p}\).
All the above modules for \(F=K_ \infty\) are modules over the Iwasawa algebra \(\Lambda=\mathbb{Z}_ p[[\text{Gal}(K_ \infty/K]]\), which is a direct sum of power series rings in 1 or 2 variables, corresponding to \(\text{Gal}(K_ \infty/K_ 0)\simeq\mathbb{Z}_ p\) or \(\mathbb{Z}^ 2_ p\). It is possible to define characteristic power series (denoted by “char”) for such modules.
The main theorem of the paper is the following. (i) Suppose \(p\) splits into two distinct primes in \(K\). Then \[ \text{char}(A(K_ \infty))=\text{char}(\overline {\mathcal E}(K_ \infty)/\overline {\mathcal C}(K_ \infty))\text{ and }\text{char}(X_ \infty)=\text{char}(U(K_ \infty)/\overline {\mathcal C}(K_ \infty)). \] (ii) Suppose \(p\) remains prime or ramifies in \(K\). Then \[ \text{char}(A(K_ \infty)) \text{ divides } \text{char}(\overline {\mathcal E}(K_ \infty)/\overline {\mathcal C}(K_ \infty)). \] If \(\chi\) is an irreducible \(\mathbb{Z}_ p\)-representation of \(\Delta\) that is non-trivial on the decomposition group of \({\mathfrak p}\) in \(\Delta\), then \[ \text{char}(A(K_ \infty)^ \chi)=\text{char} (\overline {\mathcal E}(K_ \infty)^ \chi/\overline{\mathcal C}(K_ \infty)^ \chi). \] The first part of the theorem in the one-variable case was a question raised by J. Coates and A. Wiles [J. Aust. Math. Soc., Ser. A 26, 1-25 (1978; Zbl 0442.12007)]. Case (ii) has always been more problematic. The present result seems to be a good analogue for the non-split primes, and suffices for many applications to elliptic curves.
A very important consequence of the above theorem is the following application to elliptic curves: Suppose \(E\) is an elliptic curve defined over an imaginary quadratic field \(K\), with complex multiplication by the ring of integers \({\mathcal O}\) of \(K\), and with minimal period lattice generated by \(\Omega\in\mathbb{C}^ \times\). Write \(w=\#({\mathcal O}^ \times)\). (i) If \(L(E/K,1)\neq0\) then \(E(K)\) is finite, the Tate- Shafarevich group \(\text Ш_{E/K}\) of \(E\) is finite and there is a \(u\in{\mathcal O}[w^{-1}]^ \times\) such that \[ \#(\text Ш_{E/K})=u\#(E(K))^ 2{L(E/K,1)\over \Omega\overline\Omega}. \] (ii) If \(L(E/K,1)=0\) then either \(E(K)\) is infinite or the \({\mathfrak p}\)-part of \(\text Ш_{E/K}\) is infinite for all primes \({\mathfrak p}\) of \(K\) not dividing \(w\).
The finiteness of \(E(K)\) was proved by J. Coates and A. Wiles [Invent. Math. 39, 223-251 (1977; Zbl 0359.14009)] and the finiteness of \(\text{ Ш}_{E/K}\) was proved by the author [Invent. Math. 89, 527-560 (1987; Zbl 0628.14018)]. The significance of part (i) of the present theorem is that it shows that the conjecture of Birch and Swinnerton-Dyer is true for such curves up to an element of \(K\) divisible only by primes dividing \(w\). One application is that the full conjecture is true for the curves \(Y^ 2=X^ 3-p^ 2X\) where \(p\) is a prime congruent to \(3 \pmod 8\), since work of M. Razar [Am. J. Math. 96, 104-126 (1974; Zbl 0296.14015)] shows that \(L(E/\mathbb{Q},1)\neq 0\) and that the 2-part of the conjecture holds in this case.
Part (ii) of the theorem was previously known under the additional assumptions that \(E\) is defined over \(\mathbb{Q}\) and \(\text{ord}_{s=1}L(E/\mathbb{Q},s)\) is odd, by work of R. Greenberg [Invent. Math. 72, 241-265 (1983; Zbl 0546.14015)] and the author [Invent. Math. 88, 405-422 (1987; Zbl 0623.14006)].


11R23 Iwasawa theory
11G05 Elliptic curves over global fields
11G40 \(L\)-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture
14G10 Zeta functions and related questions in algebraic geometry (e.g., Birch-Swinnerton-Dyer conjecture)
11R37 Class field theory
Full Text: DOI EuDML


[1] Coates, J.: Infinite descent on elliptic curves with complex multiplication. In: Arithmetic and Geometry, papers dedicated to I.R. Shafarevich on the occasion of his 60th birthday. Prog. Math. vol. 35, pp. 107-136 (1983)
[2] Coates, J., Wiles, A.: On the conjecture of Birch and Swinnerton-Dyer. Invent. Math.39, 223-251 (1977) · Zbl 0359.14009
[3] Coates, J., Wiles, A.: Onp-adicL-functions and elliptic units. J. Aust. Math. Soc., Ser.A26, 1-25 (1978) · Zbl 0442.12007
[4] de Shalit, E.: The Iwasawa theory of elliptic curves with complex multiplication. Perspect. Math. vol. 3 (1987) · Zbl 0674.12004
[5] Gillard, R.: Remarques sur les unités cyclotomiques et les unités elliptiques. J. Number Theory11, 21-48 (1979) · Zbl 0405.12008
[6] Gillard, R.: FonctionsL p-adiques des corps quadratiques imaginaires et de leurs extensions abéliennes. J. Reine Angew. Math.358, 76-91 (1986) · Zbl 0551.12011
[7] Greenberg, R.: On the structure of certain Galois groups. Invent. Math.47, 85-99 (1978) · Zbl 0403.12004
[8] Greenberg, R.: On the Birch and Swinnerton-Dyer conjecture. Invent. Math.72, 241-265 (1983) · Zbl 0546.14015
[9] Gross, B.: On the conjecture of Birch and Swinnerton-Dyer for elliptic curves with complex multiplication. In: Number Theory related to Fermat’s Last Theorem, Prog. Math. vol. 26, pp. 219-236 (1982)
[10] Gross, B., Zagier, D.: Heegner points and derivatives ofL-series. Invent. Math.84, 225-320 (1986) · Zbl 0608.14019
[11] Iwasawa, K.: OnZ 1-extensions of algebraic number fields. Ann. Math.98, 246-326 (1973) · Zbl 0285.12008
[12] Katz, N.:p-adic interpolation of real analytic Eisentein series. Ann. Math.104, 459-571 (1976) · Zbl 0354.14007
[13] Kolyvagin, V.A.: Finiteness ofE(Q) and III (E,Q) for a class of Weil curves. Izv. Akad. Nauk SSSR, Ser Mat.52, 522-540 (1988), (Russian); Math. USSR, Izv.32, 523-542 (1989) (English)
[14] Kolyvagin, V.A.: Euler systems. (To appear)
[15] Mazur, B.: Rational points of abelian varieties with values in towers of number fields. Invent. Math.18, 183-266 (1972) · Zbl 0245.14015
[16] Mazur, B., Swinnerton-Dyer, P.: Arithmetic of Weil curves. Invent. Math.25, 1-61 (1974) · Zbl 0281.14016
[17] Mazur, B., Wiles, A.: Class fields of abelian extensions ofQ. Invent. Math.76, 179-330 (1984) · Zbl 0545.12005
[18] Monsky, P.: Onp-adic power series. Math. Annalen255, 217-227 (1981) · Zbl 0451.12009
[19] Perrin-Riou, B.: Arithmétique des courbes elliptiques et théorie d’Iwasawa. Bull. Soc. Math. France Suppl., Mémoire17 (1984) · Zbl 0599.14020
[20] Perrin-Riou, B.: Points de Heegner et dérivées de fonctionsL p-adiques. Invent. Math.89, 455-510 (1987) · Zbl 0645.14010
[21] Razar, M.: The nonvanishing ofL(1) for certain elliptic curves with no first descents. Am. J. Math.96, 104-126 (1974) · Zbl 0296.14015
[22] Rubin, K.: Local units, elliptic units, Heegner points and elliptic curves. Invent. Math.88, 405-422 (1987) · Zbl 0623.14006
[23] Rubin, K.: Global units and ideal class groups. Invent. Math.89, 511-526 (1987) · Zbl 0628.12007
[24] Rubin, K.: Tate-Shafarevich groups andL-functions of elliptic curves with complex multiplication. Invent. Math.89, 527-560 (1987) · Zbl 0628.14018
[25] Rubin, K.: On the main conjecture of Iwasawa theory for imaginary quadratic fields. Invent. Math.93, 701-713 (1988) · Zbl 0673.12004
[26] Rubin, K.: The Main Conjecture. Appendix to: Cyclotomic Fields I?II (Second ed.) Lang, S. (Grad. Texts in Math., vol.121, pp. 397-419). Berlin-Heidelberg-New York. Springer 1990
[27] Rubin, K.: The one-variable main conjecture for elliptic curves with complex multiplication. To appear in the proceedings of the 1989 Durham conferenceL-functions in Arithmetic. Cambridge: Cambridge University Press (in press)
[28] Schneps, L.: On the ?-invariants ofp-adicL-functions attached to elliptic curves with complex multiplication. J. Number Theory25, 20-33 (1987) · Zbl 0615.12018
[29] Shimura, G.: Introduction to the arithmetic theory of automorphic forms. Princeton: Princeton Univ. Press 1971 · Zbl 0221.10029
[30] Tate, J.: Algorithm for determining the type of a singular fiber in an elliptic pencil. In: Modular Functions of One Variable (IV) (Lect. Notes in Math., vol.476, pp. 33-52) Berlin-Heidelberg-New York: Springer 1975 · Zbl 1214.14020
[31] Thaine, F.: On the ideal class groups of real abelian number fields. Ann. Math.128, 1-18 (1988) · Zbl 0665.12003
[32] Tunnell, J.: A classical diophantine problem and modular forms of weight 3/2. Invent. Math.72, 323-334 (1983) · Zbl 0515.10013
[33] Wiles, A.: Higher explicit reciprocity laws. Ann. Math.107, 235-254 (1978) · Zbl 0378.12006
[34] Wintenberger, J-P.: Structure galoisienne de limites projectives d’unités locales. Comp. Math.42, 89-103 (1981) · Zbl 0414.12008
[35] Yager, R.: On two variablep-adicL-functions. Ann. Math.115, 411-449 (1982) · Zbl 0496.12010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.